Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Acute HIV
Jan 18, 2003

I am currently in the acute phase of HIV. My HIV antibody test was negative, however, my CD4 count was 139 and my viral load was over 750,000 ("probably in the millions", according to my doctor). I was hospitalized for 7 days during this phase to treat severe flu-like symptoms such as nauseau, vomtting and pain. I was started on a regimen that consists of sustiva and combivir. What are the side effects of these drugs and is there a possibly that my regimen can be changed (sustiva is not a very friendly drug)?

Response from Dr. Wohl

Hi-

Sustiva, or efavirenz, can cause some weird feelings of being a bit out-of-it, disoriented or 'foggy headed'. In addition, patients may experience vivid dreams. These dreams are usually not nightmares (more like your third grade teacher in leather - Yikes!). Some people can get a rash on the drug and liver problems are an infrequent but important side effect. Generally, the strange feelings/thinking and dream stuff subsides after a few weeks. However, some people find this intolerable or have persistent problems which lead them to switch to alternative medication.

Combivir is a combination of AZT and 3TC. AZT can drop red blood cell counts in the blood. Some people can also get muscle aches which can be serious and headaches and fatigue are not uncommon. 3TC is pretty well tolerated.

How exactly to treat people who are discovered to be acutely HIV infected is not clear. Your high viral load is not unusual during acute HIV and likely would have dropped to some 'set' level later on if you had not started therapy. Data indicate that taking HIV drugs early, as you have, can make that set point even lower. Whether you need to be treated for 6 months, a year or from now on is not known but is the topic of investigation.

Make sure you are seeing a very knowledgeable HIV clinician so that you can make the best decisions about your on going care. DW



Previous
caracteristics of illness
Next
14 male teen may have hiv

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement